(Files by Brendan Pawliw-MyPGNow)
Northern Health is urging residents either using or thinking about ingesting drugs to reconsider or take steps to prevent overdose, following a recent increase in illicit Benzodiazepines or “Benzos” contaminating street drugs in our region.
Benzodiazepines, or benzos, are a type of medication that “depresses” or slows down your brain activity.
According to the health authority, when benzos are mixed with opioids (down) there is a higher risk of overdose.
Medical Health Officer, Rakel Kling…
“What happens with contamination of benzos it makes responses a bit slower, it makes people feel sleepy and it really makes people difficult to rouse.”
She added this tacks on yet another layer to the illicit drug crisis in BC.
“We know that the rate of death due to overdoses in Northern Health continues to be very high and among the highest in the province and absolutely makes things more difficult.”
“When benzos are contaminated with opioids it makes naloxone a lot less effective requiring a higher dosage or a lot more intervention.”
This is the highest in British Columbia, which itself has the highest rate of any jurisdiction in Canada.
If you suspect someone is experiencing a benzos-related overdose, it is very important to:
- Call 9-1-1 for help
- Open airway and give rescue breaths
- Give naloxone (Narcan) if you have it
More information on this Overdose Alert can be found here.
- Avoid using substances alone. Use in the presence of others who are trained to respond with a Take Home Naloxone Kit.
- Keep more than one naloxone kit with you. Some overdoses require more than three doses of naloxone.
- Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal. Or call the Northern Health COVID-19 Online Clinic and Information Line at 1-844-645-7811.